A recent study has suggested that Janssen Pharmaceuticals’ product Elmiron may produce complications in patient vision. These Elmiron complications are currently under investigation by the FDA, but many patients are still concerned about how this research could impact them.
Elmiron is currently the only oral medication for treating Interstitial cystitis (IC). IC is a medical condition that presents with recurring pelvic pain, pressure, bladder and pelvic discomfort, and increased urinary frequency or urgency. Some of the common Elmiron complications include:
- Hair loss
- Stomach upset or pain
- Abdominal pain
- Depressed mood
- Itching or skin rash
In an official announcement discussing the new results, the Interstitial Cystitis Association (ICA) stated they were aware of recent studies such as the January 2020 article in the Canadian Urological Association journal Possible drug-induced, vision-threatening maculopathy secondary to chronic pentosan polysulfate sodium (Elmiron®) exposure. These studies have shown an association between Elmiron complications and retinal abnormalities including “pigmentary maculopathy.”
These abnormalities have caused difficulty in reading and adapting to changes in light due to damage dealt to the retinal pigment epithelium of patients’ eyes. These symptoms are believed to be the result of Elmiron complications. Other rare side effects already associated with Elmiron include:
- Unusual bruising or bleeding (e.g., blood in stool)
- Mental/mood changes
- Discomfort when swallowing
All of these side effects have been classified as either uncommon or rare but serious. As of March 18, 2020, the U.S. Food and Drug Administration (FDA) has not announced any recalls or restrictions on the sale of Elmiron. As a precaution, the FDA is moving Elmiron to their watchlist of potentially harmful drugs that may need safety updates.
Currently, despite the evidence of a new Elmiron complication, the FDA and ICA recommend that all patients currently using Elmiron to control their IC continue to do so. If a patient is concerned about these new complications, it is advised that they discuss alternative treatments with their physician.